Alert archive / Indiana / Special Weather Statements in 2023
Special Weather Statement, NWS Indianapolis, IN
NWS Indianapolis, IN issued this special weather statement at Aug 9, 2023, 4:16 PM EDT for Montgomery County, Indiana. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 9, 2023, 4:16 PM EDT (20:16 UTC)
- Expired
- Aug 9, 2023, 4:45 PM EDT
- In force
- 29 min
- Issued by
- NWS Indianapolis, IN
- Hail
- 0.00 in
- Wind
- 40
County Montgomery County, IN
The radar
The Indianapolis radar (KIND), 62 km from the middle of the area, began a volume at 20:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 8.3 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 54 J/kg
- Mixed-layer CIN
- -64 J/kg
- Mixed-layer LCL
- 887 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 66 m²/s²
- 0-3 km storm-relative helicity
- 94 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
581
WWUS83 KIND 092016
SPSIND
Special Weather Statement
National Weather Service Indianapolis IN
416 PM EDT Wed Aug 9 2023
INZ035>037-044>046-092045-
Montgomery IN-Putnam IN-Fountain IN-Hendricks IN-Boone IN-Parke IN-
416 PM EDT Wed Aug 9 2023
...A strong thunderstorm will impact portions of southeastern
Fountain, northwestern Hendricks, northeastern Parke, southwestern
Boone, southern Montgomery and northern Putnam Counties through 445
PM EDT...
At 416 PM EDT, Doppler radar was tracking a strong thunderstorm 10
miles northeast of Rockville, or 15 miles southwest of
Crawfordsville, moving east at 40 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This storm will remain over mainly rural areas of southeastern
Fountain, northwestern Hendricks, northeastern Parke, southwestern
Boone, southern Montgomery and northern Putnam Counties, including
the following locations... North Salem, Advance, Waveland,
Carpentersville, Marshall, Russellville, Groveland, Ladoga,
Jamestown, and New Ross.
This includes Interstate 74 between mile markers 44 and 54.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3998 8720 4002 8658 3975 8659 3979 8721
TIME...MOT...LOC 2016Z 270DEG 37KT 3989 8711
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
$$
GMWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this special weather statement went out at Aug 9, 3:02 PM EDT, 1 hour 14 minutes earlier.
Area forecast discussion, Aug 9, 3:02 PM EDT, 1 hour 14 minutes before
Area Forecast Discussion National Weather Service Indianapolis IN 302 PM EDT Wed Aug 9 2023 .Short Term...(This evening through Thursday) Issued at 302 PM EDT Wed Aug 9 2023 -Flash flooding is possible in areas along and south of I-74 through the overnight hours. -A few storms this evening may become marginally severe, with damaging winds the most likely hazard. -More rain appears likely to fall overnight, with flooding most likely in areas that see repeated rounds of heavy rainfall. Rest of Today and Tonight: Current satellite imagery and METAR observations across Central Indiana depict classic signs of low level moisture and warm air advection, with surface winds strengthening and shifting to more southerly components as time progresses. Temperatures have begun to approach the 80 degree threshold, and their dewpoint counterparts have risen into the upper 60s/lower 70s across the forecast area. This corresponds to a modest clearing trend and the development of some towering cumulus clouds in the sky. Combined, this has allowed thunderstorms to develop across eastern Illinois and west central Indiana. These storms may take advantage of the tall/skinny CAPE profile depicted in recent Indianapolis ACARS soundings and a dry slot aloft to produce damaging wind gusts as they push ENE across the area. High freezing levels and modest lapse rates should limit the hail threat, and the primary threat with this system appears to be heavy rainfall. Given the relatively low LCLs, high freezing levels, and deep parcel trajectories shown in forecast soundings, storms that develop are anticipated to be particularly efficient rain producers. Thick warm cloud layers will promote collision-coalescence micro-physical processes within these storms, and rainfall rates greater than 2 inches an hour appear possible. The aforementioned and strengthening low level moisture/WAA will increase PWATS through the overnight hours towards values upwards of 2.00 inches in western and southern portions of the county warning area, further exemplifying the potential for a flash flooding event in our area. This threat is likely to be maximized in a corridor south of I-74, where a mesoscale boundary is likely to establish. This, coupled with the approach of a parent upper level trough and its vorticity maxima, should provide enough lift for multiple rounds of convection/rainfall overnight. The strength of storms and intensity of their rainfall decreases with time overnight, but given fairly saturated soils from previous days' activity and the fairly high confidence in heavy rainfall this evening, areas that see multiple rounds of rainfall will need to be carefully watched for flooding as this event unfolds. Rainfall chances should wean off from the NW to the SE overnight, and by daybreak, most precipitation should be clearing out of the area. Cloud coverage lingers overnight and limits the influence of the traditional diurnal curve as it applies to low temperatures and winds. Overnight lows will remain in the mid to upper 60s under said cloud coverage, and winds should not calm to the slower speeds of the last few nights. As such, widespread fog is unlikely tonight, but the elevated ground-level moisture from fallen precipitation may produce patchy fog in geographically predisposed localities during the morning commute. Tomorrow: Tomorrow's weather will be characterized by a clearing trend as the parent features eject out of the Ohio Valley into the Mid Atlantic. In their wake, flow shifts to a more northwesterly direction, allowing drier air to seep into the column. Some cloud coverage associated with lingering moisture is expected, but no significant impacts are anticipated. If cloud coverage is more stubborn and widespread by tomorrow afternoon, afternoon highs may need to be adjusted downwards in future forecasts, but for now, expect highs in the upper 70s to low 80s under gradually clearing skies for your Thursday forecast. && .Long Term...(Thursday night through Wednesday) Issued at 302 PM EDT Wed Aug 9 2023 A northwest flow pattern will persist from the northern Plains through the Ohio Valley for much of the extended period as strong ridging reestablishes near the south-central CONUS. This will keep the region within a somewhat active regime as multiple shortwaves move through the region and bring periodic chances for convection. Uncertainty remains in exact timing/evolution of these features, but models show two primary opportunities for convection through the middle of next week. Thursday night through Friday... The beginning of the period will start off quiet with weak surface high pressure in place. Patchy fog may develop Thursday night due to expected rainfall tonight and optimal radiational cooling. The best chance appears to be south of I-70 closer to the surface high where winds will be nearly calm. Look for temperatures to fall towards dewpoints in the low-mid 60s Friday morning. Dry conditions will continue through the day Friday. A shortwave trough moving across the region could lead to increasing high clouds, but no precipitation is expected due to the dry airmass across the area. Partly cloudy skies and increasing southwesterly flow will help warm temperatures into the mid 80s for most. Friday night through Wednesday... A shortwave trough is expected to track across the region late Friday night into Saturday with the potential for a few rounds of convection. Models show strong low-level theta-e advection ahead of this system will promote large amounts of CAPE during this period. The first round of convection could arrive late overnight Friday as a strong nocturnal LLJ leads to an MCS or cluster of storms developing across IL and propagates towards the area. Uncertainty in the speed of the trough limits confidence in this potential scenario. Large amounts of CAPE and sufficient shear would pose some risk for severe weather if storms were to develop. These storms should move out early Saturday morning. Guidance then suggests a strong cap will limit thunderstorm chances thereafter for part of the day. Daytime heating and low-level theta-e advection should eventually erode the cap during the afternoon or evening. Isolated to scattered storms are expected to develop within this uncapped environment, but weak overall forcing should limit greater coverage. If thunderstorms fire up in this weakly forced environment, moderate- strong instability and favorable deep-layer shear would support organized convection. While confidence in this scenario is low, severe weather potential cannot be ruled out on Saturday. Confidence should improve as higher resolution models begin to realize the environment. Weak surface high pressure moves in again on Sunday behind the previously mentioned system, providing quiet weather conditions. Some lingering low-level moisture may be enough to support a few diurnal showers. A deep trough moving through late Sunday into Monday will likely bring another round of showers and storms. Guidance begin to diverge beyond this point, but dry and seasonably cool conditions are expected next week. && .Aviation...(18Z TAF Issuance) Issued at 129 PM EDT Wed Aug 9 2023 Impacts: - MVFR ceilings possible through the first part of the period, some afternoon clearing/lifting to VFR possible at IND. - TSRA and SHRA possible after 21Z, become more widespread by 00Z and through 03Z. - Return to VFR likely after daybreak tomorrow. Discussion: Rain and thunderstorm chances enter the TAFs in the form of TEMPO groups from 21Z through 24Z, but more widespread chances will persist through the overnight hours. Expect reductions in ceilings and vsbys to sub MVFR flight conditions in addition to nearby TSRA and SHRA through the overnight hours. Winds will shift to southerly components as convection overspreads all terminal sites before moving to more westerly and northwesterly directions by the morning. Precipitation and its impacts will end earlier at LAF than other sites, but by 12z, expect both ceilings to lift and vsbys to improve to VFR conditions. These quieter conditions should prevail through the day tomorrow. && .IND WATCHES/WARNINGS/ADVISORIES... Flood Watch through late tonight for INZ028>030-035>037-039- 043>048-051>057-060>065-067>072. && Short Term...Updike/Marcus Long Term...Melo Aviation...Marcus/Updike
Hazardous weather outlook, Aug 9, 3:59 PM EDT, 17 minutes before
Hazardous Weather Outlook National Weather Service Indianapolis IN 359 PM EDT Wed Aug 9 2023 INZ021-028>031-035>049-051>057-060>065-067>072-102000- Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone- Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam- Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby- Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess- Martin-Lawrence-Jackson-Jennings- Including the cities of Delphi, Flora, Williamsport, West Lebanon, Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington, Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers, Carmel, Noblesville, Anderson, Muncie, Winchester, Union City, Farmland, Parker City, Clinton, Fairview Park, Rockville, Montezuma, Rosedale, Greencastle, Plainfield, Brownsburg, Danville, Indianapolis, Greenfield, New Castle, Terre Haute, Brazil, Spencer, Gosport, Martinsville, Mooresville, Greenwood, Franklin, Shelbyville, Rushville, Sullivan, Carlisle, Shelburn, Farmersburg, Linton, Bloomfield, Jasonville, Worthington, Bloomington, Nashville, Columbus, Greensburg, Vincennes, Washington, Loogootee, Shoals, Bedford, Mitchell, Seymour, and North Vernon 359 PM EDT Wed Aug 9 2023 This hazardous weather outlook is for central Indiana. .DAY ONE...Through Tonight. Showers and thunderstorms expected this afternoon and evening with heavy rain and flooding as the primary threats. An isolated damaging wind gust is possible but unlikely. Showers and a few storms will then continue through tonight. Storm motion will be to the east-northeast at 30 to 40 mph. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Scattered thunderstorms return at times late Friday and Saturday. Any thunderstorm will be capable of heavy rainfall and lightning. Heavy rainfall may lead to localized flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time. && More information, along with other weather, hydrological, and climate information can be found at http://weather.gov/ind
In the hours before
Special weather statement, Aug 9, 4:16 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
416 PM EDT Wed Aug 9 2023
INZ035>037-044>046-092045-
Montgomery IN-Putnam IN-Fountain IN-Hendricks IN-Boone IN-Parke IN-
416 PM EDT Wed Aug 9 2023
...A strong thunderstorm will impact portions of southeastern
Fountain, northwestern Hendricks, northeastern Parke, southwestern
Boone, southern Montgomery and northern Putnam Counties through 445
PM EDT...
At 416 PM EDT, Doppler radar was tracking a strong thunderstorm 10
miles northeast of Rockville, or 15 miles southwest of
Crawfordsville, moving east at 40 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This storm will remain over mainly rural areas of southeastern
Fountain, northwestern Hendricks, northeastern Parke, southwestern
Boone, southern Montgomery and northern Putnam Counties, including
the following locations... North Salem, Advance, Waveland,
Carpentersville, Marshall, Russellville, Groveland, Ladoga,
Jamestown, and New Ross.
This includes Interstate 74 between mile markers 44 and 54.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3998 8720 4002 8658 3975 8659 3979 8721
TIME...MOT...LOC 2016Z 270DEG 37KT 3989 8711
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
GMThe office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 8, 8:55 PM EDT | Special Weather Statement | IND | Greene | 35 min |
| Aug 8, 9:20 PM EDT | Special Weather Statement | IND | Monroe | 25 min |
| Aug 8, 10:16 PM EDT | Areal Flood Advisory | IND | Jennings | 3 hr |
| Aug 9, 11:58 AM EDT | Flood Watch | IND | Bartholomew, Boone, Brown, Clay, Clinton, Daviess and 26 more | 12 hr |
| Aug 9, 4:44 PM EDT | Special Weather Statement | IND | Montgomery | 31 min |
| Aug 9, 6:06 PM EDT | Special Weather Statement | IND | Putnam | 24 min |
| Aug 9, 7:29 PM EDT | Areal Flood Advisory | IND | Delaware, Henry, Madison | 6 hr |
Nearby
Special Weather Statements in Indiana, 2023Every special weather statement in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.